DEAR DR. ROACH: After years and years of excessive nasal congestion and postnasal drip that frequently affected my speech, I was diagnosed with a pseudomonas infection in my sinuses. I’ve had a balloon sinuplasty and two rounds of Cipro. My symptoms briefly improved after each treatment, but soon reverted to their prior condition. My ear, nose and throat doctor has advised that I have three options: live with it, get intravenous antibiotics or have surgery. None of these is appealing to me. I would like your opinion. -- P.G.
ANSWER: Your ENT doctor has the benefit of having examined you, so I’ll comment only on the three options (which make perfect sense to me). I don’t like the idea of leaving a chronic infection in the sinuses. Pseudomonas is a dangerous bacterium: It is hard to kill, is resistant to many antibiotics and can be invasive through the bones of the sinus. So I would recommend treatment over just living with it.
Ciprofloxacin is the preferred, if not the only, oral antibiotic effective against pseudomonas. However, it might not be effective, and it certainly has downsides, including potentially irreversible effects on the bones, soft tissues and nervous system. The Food and Drug Administration has recommended that it be used in sinus infections only when there are no other options. Intravenous antibiotics are then a reasonable option. This is done via a PICC (peripherally inserted central catheter), which allows people to get IV antibiotics while staying at home. Unfortunately, most antibiotics effective against pseudomonas must be given more than once daily, and the choice of agents should be guided by a culture. Still, I think a course of IV antibiotics would have a good chance of curing the infection. However, the infection may come back.
Surgery is likely to be effective as well, but it isn’t guaranteed, nor does it solve the problem permanently. Medical treatment is mandatory after sinus surgery.
I would look at the IV antibiotics as the less-invasive option, and it would be my recommendation based on the limited information I have for someone in your situation. I still would recognize that surgery may ultimately be needed to prevent recurrences.
DEAR DR. ROACH: Would it be OK to take montelukast with an antihistamine? -- S.H.
ANSWER: The combination of antihistamines (such as Claritin or Zyrtec) and montelukast (Singulair) is more effective than either alone and is commonly prescribed.
DEAR DR. ROACH: I was pleased to read in a recent column that you continue to recommend against high sugar intake. I was, however, disappointed that you failed to quote the overwhelming evidence relating high and frequent sugar intake to increased dental decay. Dental caries (decay) is the “most prevalent chronic disease in both adults and children even though it is largely preventable.” (National Institute of Dental and Craniofacial Research) Dental caries can not only lead to pain and suffering, but in its acute forms of sepsis, even to death.
I feel as professionals, both medical and dental, we should continue to remind consumers that the frequent intake of sugar-sweetened food and beverages is bad for our teeth and that we should limit such consumption -- not only to a specific amount, but also limit the frequency of intake in order to give the saliva a chance to counteract the acidity created by the oral bacteria feeding off the sugars. -- Paul Warren, D.D.S.
DR. ROACH WRITES: I thank Dr. Warren for writing. I was addressing the controversy of the effect of sugar on medical risk, such as heart disease. There is no controversy about the risk of sugar on dental health.